Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 56, NWS Nashville, TN

June 16, 2003Fentress County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 16, 2003, 9:20 PM CDT for Fentress County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 9:20 PM CDT (02:20 UTC)
Expired
Jun 17, 2003, 12:15 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Fentress County, TN

The radar

The Knoxville radar (KMRX), 141 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 170221
FFWBNA
TNC049-170515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
920 PM CDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FENTRESS COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF JAMESTOWN

* UNTIL 1215 AM CDT

* AT 911 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN IN THE JAMESTOWN AREA. RADAR ESTIMATES ALMOST 2 INCHES OF RAIN
  HAS FALLEN IN THE PAST 2 HOURS WITH AN ADDITIONAL INCH POSSIBLE IN THE 
  NEXT HOUR.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR
IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO
ESCAPE RISING WATER, MOVE TO HIGHER GROUND.

&&

LAT...LON 3653 8508 3635 8510 3628 8473 3655 8470

$$

JLM
2 follow-up statements
000 
WGUS74 KOHX 170300
FFSBNA
TNC049-170515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
944 PM CDT MON JUN 16 2003

...FLASH FLOOD WARNING IN EFFECT FOR FENTRESS COUNTY UNTIL 1215 AM...

RECENT RADAR IMAGES INDICATE RAINFALL OVER FENTRESS COUNTY IS
TAPERING OFF. RADAR ESTIMATES MORE THAN 2 INCHES OF RAIN HAS FALLEN
IN SEVERAL LOCATIONS NEAR OR JUST NORTH OF JAMESTOWN.  UNTIL AREA
CREEKS AND STREAMS HAVE TIME TO DRAIN...WATER LEVELS WILL LIKELY
REMAIN HIGH FOR THE NEXT COUPLE OF HOURS.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.  DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY.  IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

$$

JLM
000 
WGUS74 KOHX 170420
FFSBNA
TNC049-170500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1109 PM CDT MON JUN 16 2003

...FLASH FLOOD WARNING CANCELLED FOR FENTRESS COUNTY...

LAW ENFORCEMENT INDICATES THAT WATERS LEVELS HAVE RECEDED IN THE
JAMESTOWN AREA. WHILE A CHANCE OF RAINFALL EXISTS OVERNIGHT...
ADDITIONAL HEAVY RAINFALL IS NOT EXPECTED.
$$

JLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 9:08 PM CDT, 12 minutes earlier.

Area forecast discussion, Jun 16, 9:08 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
908 PM CDT MON JUN 16 2003

A WEAK SURFACE TROUGH PHASED WELL WITH AN UPPER H5 SHORTWAVE MOVING
NORTHEAST...TO BRING A ROUND OF STRONG TO SEVERE THUNDERSTORMS TO
PORTIONS OF MIDDLE TENNESSEE LATE THIS AFTERNOON INTO THE EARLY
EVENING. CURRENTLY...KOHX-88D SHOWS THAT STRONG ECHOES AND ECHO
PATTERNS FOR DAMAGING WINDS HAVE WEAKENED AGAINST THE HIGHER
CUMBERLAND PLATEAU TERRAIN THIS EVENING.

THE LATEST MODEL DATA SHOWS THAT SHOWER ACTIVITY WILL DECREASE
OVERNIGHT...AS THE MIDDLE TENNESSEE ATMOSPHERE COOLS. STILL...WILL
KEEP THE OVERNIGHT RAIN CHANCE AT SCATTERED...AS A STRONG H5
SHORTWAVE SLOWLY MOVES SOUTHEAST (OVER SOUTHERN LAKE MICHIGAN)...
AND HIGH INTEGRATED MOISTURE REMAINING OVER MIDDLE TENNESSEE. WILL
UPDATE ZONES TO REMOVE HEAVY RAIN POTENTIAL.

.BNA...NONE.

04
Hazardous weather outlook, Jun 16, 5:30 AM CDT, 15 hours 50 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-171030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS AND RAIN SHOWERS THIS MORNING AND
TONIGHT WITH THUNDERSTORMS LIKELY THIS AFTERNOON.  STORMS WILL BE
SLOWER MOVING TODAY CREATING A CHANCE FOR LARGER RAINFALL
AMOUNTS WHICH WILL INCREASE THE CHANCE FOR LOCALIZE FLASH
FLOODING. ISOLATED EVENTS OF GUSTY WINDS...HAIL AND DANGEROUS
LIGHTNING ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LITTLE CHANGE TO THE CURRENT WEATHER PATTERN IS EXPECTED THROUGH
THURSDAY.  MIDDLE TENNESSEE CAN EXPECT SCATTERED RAIN SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY. ISOLATED EVENTS OF GUSTY WINDS...
HAIL...DANGEROUS LIGHTNING AND LOCALIZE HEAVY RAINFALL AMOUNTS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS UNLIKELY.

31

In the hours before

Local storm report, Jun 16, 5:37 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0537 PM CDT MON JUN 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    10 NE NASHVILLE           TN   WIND DAMAGE
06/16/03   DAVIDSON                       2 TREES BLOWN DOWN NEAR
                                          RIVERGATE MALL

JLM
Local storm report, Jun 16, 6:20 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0620 PM CDT MON JUN 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    SHELBYVILLE               TN   WIND DAMAGE
06/16/03   BEDFORD                        TREES BLOWN DOWN ON
                                          OAKWOOD DR

JLM
Local storm report, Jun 16, 8:22 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0822 PM CDT MON JUN 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    5 E LIVINGSTON            TN   WIND DAMAGE
06/16/03   OVERTON                        TREES DOWN ACROSS HWY 52
                                          NEAR ALPINE

JLM
Local storm report, Jun 16, 9:00 PM CDT, 20 minutes before
MEMWRKLSR 0000
TTAA00 KOHX DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE, TN
900 PM CDT MON JUN 16 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    NORTHERN SECTION OF HENDERSONVILLE TN   LARGE LIMBS DOWN
06/16/03   SUMNER                         REPORTED BY PUBLIC.
Local storm report, Jun 16, 9:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0905 PM CDT MON JUN 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    5 S CROSSVILLE            TN   WIND DAMAGE
06/16/03   CUMBERLAND                     TREES BLOWN DOWN IN LAKE
                                          TANSI AREA

JLM
Local storm report, Jun 16, 9:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0908 PM CDT MON JUN 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    JAMESTOWN                 TN   WIND DAMAGE
06/16/03   FENTRESS                       TREES BLOWN DOWN. POWER
                                          LINES DOWN NEAR AIRPORT
                                          ESTATES.

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:56 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White49 min
Jun 16, 8:19 PM CDTSevere Thunderstorm WarningOHXFentress26 min
Jun 17, 2:10 PM CDTFlash Flood WarningOHXGiles2 hr
Jun 17, 3:18 PM CDTFlash Flood WarningOHXLawrence117 min
Jun 17, 3:36 PM CDTSevere Thunderstorm WarningOHXLawrence54 min

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.